In order to determine whether the diagnosis of a psychotic disorder is warranted, the health care professional has to first consider if a medical illness may be the cause of the behavioral changes. If a medical disease is identified or the psychosis is found to be the result of exposure to a medication or drug, the sufferer is assessed as having psychotic disorder due to a medical condition or psychotic disorder due to toxin exposure or withdrawal, respectively. On the other hand, if a medical cause and toxin exposure have been looked for and not found, a psychotic illness such as schizophrenia could be considered. The diagnosis will best be made by a licensed mental-health professional (like a psychiatrist or clinical psychologist), who can evaluate the patient and carefully sort through the diagnostic criteria for a variety of mental illnesses that might look alike at the initial examination, like schizotypal or schizoid personality disorder or a mood disorder with psychotic features like severe depression , or the mania phase of bipolar disorder. Other health care professionals who may treat psychotic disorders may include licensed social workers, psychiatric nurses and nurse practitioners, mental health physician assistants, and sometimes non-psychiatric physicians.
Ketoconazole: Co-administration of ketoconazole (200 mg twice daily for 4 days), a potent inhibitor of CYP3A4, with a 3 mg single dose of iloperidone to 19 healthy volunteers, ages 18-45 years, increased the area under the curve (AUC) of iloperidone and its metabolites P88 and P95 by 57%, 55% and 35%, respectively. Iloperidone doses should be reduced by about one-half when administered with ketoconazole or other strong inhibitors of CYP3A4 (., itraconazole). Weaker inhibitors (., erythromycin, grapefruit juice) have not been studied. When the CYP3A4 inhibitor is withdrawn from the combination therapy, the iloperidone dose should be returned to the previous level.
Fluphenazine is contraindicated in patients with hematological disease. Hematologic effects including leukopenia, neutropenia, and agranulocytosis have been associated with antipsychotic use. A history of drug-induced leukopenia or neutropenia or pre-existing low white blood cell (WBC) count may increase the likelihood of developing hematologic effects during treatment with an antipsychotic medication. Patients with a history of clinically significant low WBC count or drug-induced leukopenia/neutropenia should have frequent complete blood count (CBC) assessments during the first few months of treatment. Discontinuation of the antipsychotic should be considered if a clinically significant decline in WBC occurs in the absence of an identifiable cause. Patients with clinically significant neutropenia should be closely monitored for fever and infection, and appropriate medical intervention should be instituted if necessary. Fluphenazine should be discontinued in patients with severe neutropenia (ANC < 1000/mm3); ongoing medical care is recommended until the symptoms resolve. Patients with bone marrow suppression secondary to phenothiazine use should not be re-exposed to phenothiazine treatment.